Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2008, 7:34 PM MST for Pima County, Pinal County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 7:34 PM MST (02:34 UTC)
- Expired
- Aug 18, 2008, 8:15 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 190234 SVRTWC AZC019-021-190315- /O.NEW.KTWC.SV.W.0099.080819T0234Z-080819T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 734 PM MST MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA... SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 815 PM MST * AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NORTH OF ORO VALLEY AND NEAR DOVE MOUNTAIN...AND MOVING SOUTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA AND CATALINA STATE PARK. LAT...LON 3234 11075 3236 11129 3259 11117 3255 11077 TIME...MOT...LOC 0234Z 332DEG 11KT 3249 11100 $$
1 follow-up statement
000 WWUS55 KTWC 190313 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 813 PM MST MON AUG 18 2008 AZC019-021-190321- /O.EXP.KTWC.SV.W.0099.000000T0000Z-080819T0315Z/ PIMA AZ-PINAL AZ- 811 PM MST MON AUG 18 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 815 PM MST... THE STORMS OVER THE DOVE MOUNTAIN AND ORO VALLEY AREA THAT WERE DETERMINED TO BE SEVERE BASED ON RADAR SIGNATURES HAS DECREASED IN INTENSITY DURING THE PAST 15 MINUTES. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM MST. LAT...LON 3234 11075 3236 11129 3259 11117 3255 11077 TIME...MOT...LOC 0311Z 332DEG 11KT 3239 11094 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:10 PM MST, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 2:10 PM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST MON AUG 18 2008 .SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. DRIER AIR WILL MOVE INTO THE AREA TUESDAY AND LIMIT THUNDERSTORM ACTIVITY THE REST OF THE WEEK. && .DISCUSSION...STILL GOOD MOISTURE ACROSS THE AREA TODAY WITH 12Z KTUS SOUNDING COMING IN AROUND 1.5 INCHES AND SURFACE DEWPTS HANGING ON TO 60 THIS AFTERNOON IN MOST AREAS. TRENDS ON GOES SOUNDER ESTIMATES WOULD KEEP THIS DEEPER MOISTURE OVER THE AREA TODAY. SHEAR NOT BAD...BUT WARM MID LEVELS DAMPENING THINGS A BIT. WITH THE LOW NOW NEAR FAR NORTHERN TEXAS AND WESTERN OKLAHOMA PUSHING DEEPER INTO THE PLAINS TONIGHT...AND THE RIDGE BUILDING JUST WEST OF US...A DRY NORTHERLY FLOW WILL START TO LIMIT CONVECTIVE ACTIVITY BY TUESDAY AND WEDNESDAY. NOT SURE IF IT WILL SHUT US COMPLETELY DOWN...SO WE WILL KEEP SOME BUILDUPS IN THE MOUNTAINS. THIS TREND LIKELY TO CONTINUE INTO THE WEEKEND AS A STRONG TROUGH PUSHES INTO THE PACIFIC NORTHWEST AND THE RIDGE BUCKLES SOUTHWEST TOWARD AREAS OFF THE SOUTHERN CALIFORNIA COAST. RESULTING WESTERLY FLOW SHOULD STILL BE ON THE DRY SIDE...BUT A MODEST MOISTURE INCREASE BRINGING A FEW STORMS BACK IS NOT OUT OF THE QUESTION AT THAT POINT. BOTTOM LINE IS...SHOULD HAVE SOME STORMS AROUND TODAY BUT PICKINGS WILL GET MUCH SLIMMER AS THE WEEK PROGRESSES. && .AVIATION...ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ CONTINUING INTO THIS EVENING. BULK OF TSRA/SHRA TO END AFTER 19/06Z. CLOUD DECKS GENERALLY 7-10K FT AGL DURING THE 21Z-06Z PERIOD. LIGHT DIURNALLY DRIVEN SURFACE WINDS EXCEPT VERY BRIEF GUSTS OF 25-35 KTS NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:27 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 102 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.